Alert archive / Minnesota / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Grand Forks, ND

June 19, 19984 counties in Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jun 19, 1998, 2:17 PM CDT for 4 counties in Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1998, 2:17 PM CDT (19:17 UTC)
Expired
Jun 19, 1998, 5:20 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 191917
FFWFAR
MNC005-029-087-119-192215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BECKER COUNTY IN WEST CENTRAL MINNESOTA
  CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA
  MAHNOMEN COUNTY IN WEST CENTRAL MINNESOTA
  EASTERN POLK COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 520 PM CDT

* AT 210 PM DOPPLER RADAR INDICATED HEAVY RAIN FROM MAHNOMEN TO
  FOSSTON AND BAGLEY. LAW ENFORCEMENT OFFICIALS IN MAHNOMEN COUNTY
  HAVE INDICATED WATER OVER HIGHWAY 200 IN THE MIDWAY LAKES AREA AND
  SPOTTERS INDICATE WATER IS ABOUT TO OVERCOME HIGHWAY 113 IN THE
  VICINITY OF THE BECKER...MAHNOMEN AND CLEARWATER COUNTY LINES.


MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CA:RS DOWNSTREAM.

GSF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:10 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 10:10 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 AM CDT FRI JUN 19 1998

FLASH FLOODING THREAT IS NOT OVR.  SFC AND UPR LVL FEATURES ARE STACKED
HOWEVER MID-LVL DRY PUNCH IS DRIVING INTO NWRN MN AND SRN CANADA ALG A
60KT 500MB JETLET.  SOME CLRG IS OCCURRING ACRS NRN MN HOWEVER THE
ATMOSPHERE QUICKLY DESTABILIZES WITH CD TEMPS ALFT.  TSTMS ALRDY FRMG
NR INL.  MOD TO OCNL HVY RN STILL RMNS ACRS A PTN OF ERN NODAK. HOWEVER
DON/T BLV THIS AREA OF PCPN POSSESS THE DURATION WITH INTENSITY OF RNFL
TO PRODUCE FLSH FLOODING SMLR TO LAST NIGHT.  HOWEVER WITH DRY PUNCH
WORKING NW THIS AFTN TSTMS COULD AGAIN FIRE ACRS MOST OF CWFA. THIS MAY
PRODUCE RNFL THAT COULD EXCEED FLOOD GUIDANCE AGAIN.  WL ADD HVY RN
PSBLITY TO AFTN FCST AND WILL MONITOR CLOSLY FOR TSTM DVLPMNT. IF TSTMS
DVLP FFA WILL NEED TO BE ISSUED.

 BELLES

In the hours before

Local storm report, Jun 19, 10:17 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
730 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    HOFFMAN                   MN    0.25 INCH HAIL
06/18/98   GRANT

0445 PM    BARRETT                   MN    0.25 INCH HAIL
06/18/98   GRANT

0450 PM    BARRETT 21/2NW            MN    0.75 INCH HAIL
06/18/98   GRANT

0600 PM    WEST FARGO                ND    FLOODING
           CASS                            PARKING LOT FLOODED 1 FOOT

0630 PM    WEST FARGO                ND    FLOODING
           CASS                            COMPACT CARS NEARLY COVERED

0640 PM    HILLSBORO-GRANDIN         ND    NUMEROUS FUNNEL CLOUDS
           TRAILL

0641 PM    GARDNER                   ND    FUNNEL CLOUD
           CASS

0700 PM    WEST FARGO                ND    FLOODING
           CASS                            3.6 INCHES OF RAIN

0745 PM    GRANDIN 4N 2W             ND    TORNADO
           TRAILL

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:48 PM CDTFlash Flood WarningFGFPolk2 hr
Jun 19, 4:55 PM CDTFlash Flood WarningFGFBecker, Clearwater, Mahnomen, Polk2 hr

Nearby

Flash Flood Warnings in Minnesota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.